Immune checkpoint inhibitors (ICI) have become a cornerstone in medical oncology, continually evolving therapeutic strategies and applications. These monoclonal antibodies, designed to enhance immune responses, have revealed a spectrum of immune-related adverse events (irAEs). While many irAEs exhibit favorable responses to corticosteroid or immunosuppressive therapy, most ICI-related endocrinopathies necessitate lifelong replacement therapy and pose significant clinical challenges. Adrenal insufficiency (AI), a noteworthy endocrine irAE, can manifest as primary AI (PAI) or secondary AI (SAI), resulting from adrenal or pituitary gland dysfunction, respectively. ICI-induced AI, albeit relatively infrequent, occurs in 1%-2% of patients receiving single-agent anti-Programmed Death-1/Programmed Death-Ligand 1 (PD-1/PD-L1) or Cytotoxic T-Lymphocyte Antigen 4 (CTLA-4) therapies and in a higher range of 4%-9% when ICIs are used in combinations. Recognizing and addressing ICI-induced PAI is crucial, as it often presents with acute and potentially life-threatening symptoms, especially considering the expanding use of ICI therapy. This review provides an updated overview of ICI-induced PAI, exploring its clinical, diagnostic, and radiological aspects.

Primary adrenal insufficiency induced by immune checkpoint inhibitors: Biological, clinical, and radiological aspects

Porcu, Michele;Pretta, Andrea;Deias, Giulia;Saba, Luca;Scartozzi, Mario;
2023-01-01

Abstract

Immune checkpoint inhibitors (ICI) have become a cornerstone in medical oncology, continually evolving therapeutic strategies and applications. These monoclonal antibodies, designed to enhance immune responses, have revealed a spectrum of immune-related adverse events (irAEs). While many irAEs exhibit favorable responses to corticosteroid or immunosuppressive therapy, most ICI-related endocrinopathies necessitate lifelong replacement therapy and pose significant clinical challenges. Adrenal insufficiency (AI), a noteworthy endocrine irAE, can manifest as primary AI (PAI) or secondary AI (SAI), resulting from adrenal or pituitary gland dysfunction, respectively. ICI-induced AI, albeit relatively infrequent, occurs in 1%-2% of patients receiving single-agent anti-Programmed Death-1/Programmed Death-Ligand 1 (PD-1/PD-L1) or Cytotoxic T-Lymphocyte Antigen 4 (CTLA-4) therapies and in a higher range of 4%-9% when ICIs are used in combinations. Recognizing and addressing ICI-induced PAI is crucial, as it often presents with acute and potentially life-threatening symptoms, especially considering the expanding use of ICI therapy. This review provides an updated overview of ICI-induced PAI, exploring its clinical, diagnostic, and radiological aspects.
2023
Endocrine immune-related adverse events
ICI-induced PAI
Immune checkpoint inhibitors
Primary adrenal insufficiency
radiological assessment
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11584/386524
Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus 1
  • ???jsp.display-item.citation.isi??? ND
social impact